Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 398, NWS Atlanta, GA

August 4, 2009Gordon County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 4, 2009, 3:10 PM EDT for Gordon County, Georgia. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2009, 3:10 PM EDT (19:10 UTC)
Expired
Aug 4, 2009, 3:44 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Gordon County, GA

The radar

The Northeast Alabama radar (KHTX), 122 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 3:30 PM EDTTSTM WND DMG5 E Nickelsville, GAGUSTY WINDS KNOCKED DOWN A FIELD OF CORN.
Aug 4, 3:30 PM EDTHAIL 0.755 E Nickelsville, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 041910
SVRFFC
GAC129-042000-
/O.NEW.KFFC.SV.W.0398.090804T1910Z-090804T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT TUE AUG 4 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GORDON COUNTY IN NORTHWEST GEORGIA

* UNTIL 400 PM EDT

* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR RESACA...
  MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  AUDUBON...REDBUD...OAKMAN...RANGER AND FAIRMOUNT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3463 8491 3461 8489 3460 8477 3462 8472
      3461 8470 3460 8472 3459 8472 3458 8465
      3442 8466 3449 8500 3461 8497 3461 8493
TIME...MOT...LOC 1911Z 280DEG 10KT 3456 8487

$$
2 follow-up statements
000 
WWUS52 KFFC 041926
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT TUE AUG 4 2009

GAC129-042000-
/O.CON.KFFC.SV.W.0398.000000T0000Z-090804T2000Z/
GORDON GA-
326 PM EDT TUE AUG 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR GORDON COUNTY...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED
HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR 
AUDUBON...AND MOVING EAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OAKMAN...RANGER AND FAIRMOUNT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3463 8491 3461 8489 3460 8477 3462 8472
      3461 8470 3460 8472 3459 8472 3458 8465
      3442 8466 3449 8500 3461 8497 3461 8493
TIME...MOT...LOC 1926Z 280DEG 10KT 3456 8480

$$
000 
WWUS52 KFFC 041944
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
344 PM EDT TUE AUG 4 2009

GAC129-041953-
/O.CAN.KFFC.SV.W.0398.000000T0000Z-090804T2000Z/
GORDON GA-
344 PM EDT TUE AUG 4 2009

...THE SEVERE THUNDERSTORM WARNING FOR GORDON COUNTY IS CANCELLED...

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OAKMAN...RANGER AND FAIRMOUNT.

THE THUNDERSTORM OVER NORTHEAST GORDON COUNTY HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...ANOTHER STRONG 
STORM IS DEVELOPING OVER WESTERN GORDON COUNTY AND A WARNING MAY BE 
NECESSARY IF THE STORM CONTINUES TO STRENGTHEN. 

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3463 8491 3461 8489 3460 8477 3462 8472
      3461 8470 3460 8472 3459 8472 3458 8465
      3442 8466 3449 8500 3461 8497 3461 8493
TIME...MOT...LOC 1943Z 279DEG 11KT 3455 8474

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:20 AM EDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 4, 11:20 AM EDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1120 AM EDT TUE AUG 4 2009

.UPDATE...
MORNING SOUNDINGS AND SATELLITE WATER VAPOR IMAGERY SHOW A MUCH
DRIER AIRMASS IN PLACE TODAY. THIS IS COURTESY OF A WEST AND
NORTHWEST FLOW IN THE MID AND UPPER LEVELS. LATEST SURFACE ANALYSIS
SHOWS A WEAK TROUGH/FRONTAL BOUNDARY ACROSS CENTRAL GA. THIS COUPLED
WITH MODERATE INSTABILITIES COURTESY OF PROJECTED HIGH TEMPS
CLIMBING INTO THE 90S WILL WARRANT ADDING MENTION OF ISOLATED
THUNDERSTORMS TO ALL OF NORTH AND CENTRAL GA FOR THIS AFTERNOON.
HAVE UPDATED ZONES TO ACCOMMODATE THIS POTENTIAL. OTHERWISE...REST
OF FORECAST LOOKS ON TRACK AT THIS TIME. /39

--------------------------PREVIOUS DISCUSSION--------------------
.SHORT TERM /TODAY THROUGH THURSDAY/...
REMNANTS OF WEAK BOUNDARY STRETCHING ACROSS NORTH GEORGIA PROGGD
TO WEAKEN FURTHER AS IT DRIFTS BACK NORTHWARD...MEANDERING NEAR
THE GA/TN BORDER TODAY/TONIGHT. DEEP MOISTURE CONTINUE TO BE
LIMITED OVER OUR AREA DURING THIS PERIOD WITH MODELS SHOWING BEST
MOISTURE OVER SOUTH GEORGIA AND IN THE MOUNTAINS. WILL CONTINUE
PREVIOUS FORECAST TREND WITH SLIGHT CHANCE POPS OVER THE AREAS
GENERALLY SOUTH OF A CSG TO MCN LINE...AND IN THE NORTHEAST
MOUNTAINS THIS AFTERNOON/EVENING. SHOULD BE GETTING INTO SLIGHTLY
BETTER CHANCES FOR PRECIP WEDNESDAY INTO THURSDAY AS ANOTHER
BOUNDARY DRIFTS SOUTHWARD FROM THE OHIO VALLEY...AND A SHORTWAVE
MOVES ACROSS THE TN/NORTH GEORGIA REGION. WILL BROAD BRUSH MUCH OF
THE CWA WITH CHANCE POPS DURING THIS PERIOD...BUT SHOW BEST
NUMBERS ACROSS THE NORTH WHERE BETTER UPPER SUPPORT NOTED. NEAR TO
SLIGHTLY ABOVE NORMAL TEMPS ADVERTISED THROUGH THE PERIOD. MAV/MET
BLEND SEEM TO WORK WELL LAST FEW DAYS AND WILL BE CONTINUED.

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
MODELS SIMILAR WITH BOUNDARY MEANDERING ACROSS THE OHIO VALLEY
THURSDAY NIGHT INTO FRIDAY...BEFORE BEGINNING TO LIFT A BIT BACK
TO THE NORTH SATURDAY/SUNDAY. ALL THE WHILE...UPPER RIDGE
BUILDS EASTWARD FROM THE CENTRAL UNITED STATES...BECOMING CENTERED
OVER THE SOUTHEAST U.S. BY THE WEEKEND.  THIS WOULD TYPICALLY
FAVOR A HOTTER/DRIER PATTERN FOR THE CWA...BUT WITH SOUTHERLY
FLOW AROUND THE HIGH...ENOUGH MOISTURE AROUND FOR ISOLATED/SCATTERED
CONVECTION ESPECIALLY DURING THE AFTERNOON AND EVENING. WITH UPPER
RIDGE BUILDING INTO THE REGION...MODELS SHOW TEMPS WELL ABOVE
NORMAL BY THE WEEKEND WITH MID AND UPPER 90S COMMON ACROSS THE
AREA.

&&

.AVIATION...
CURRENT SATELLITE LOOP SHOWS MOSTLY CLEAR SKIES ACROSS THE AREA THIS
MORNING. THERE ARE SOME AREAS OF PATCHY FOG BUT NOTHING LIKE
YESTERDAY MORNING. WITH CLEAR SKIES ACROSS THE REGION SHOULD SEE ANY
GROUND FOG DISSIPATE SHORTLY AFTER SUNRISE. WINDS ARE LIGHT AND
VARIABLE AT THE MOMENT BUT SHOULD SEE THEM STAY WESTERLY AT 4 TO 8
KTS TODAY. THUNDERSTORMS DEVELOPMENT SHOULD STAY ACROSS CENTRAL AND
SOUTH GA THIS AFTERNOON SO NOT EXPECTING ANY PRECIP OR RESTRICTIONS
TO VSBYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          95  70  95  69  89 /  10  10  30  30  30
ATLANTA         92  73  92  71  88 /  10   5  30  30  30
BLAIRSVILLE     87  67  84  64  82 /  20  10  30  30  30
CARTERSVILLE    92  67  90  65  87 /  10  10  30  30  30
COLUMBUS        96  73  96  73  93 /  20   5  20  20  30
GAINESVILLE     92  72  89  68  86 /  10  10  30  30  30
MACON           96  71  97  70  93 /  20   5  20  20  30
ROME            94  69  92  69  90 /  10  10  30  30  30
PEACHTREE CITY  93  68  94  67  89 /  10   5  20  20  30
VIDALIA         94  70  95  71  92 /  20  10  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

49
Hazardous weather outlook, Aug 4, 11:15 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT TUE AUG 4 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
THE REMNANTS OF A WEAK FRONTAL BOUNDARY WERE STATIONARY ACROSS NORTH
GEORGIA LATE THIS MORNING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. GUSTY WINDS WILL ALSO
BE POSSIBLE. THE BEST CHANCE FOR STRONGER THUNDERSTORM DEVELOPMENT
WILL BE OVER EXTREME NORTH GEORGIA AND CENTRAL GEORGIA LATE THIS
AFTERNOON AND THIS EVENING.

.DISCUSSION...
MOISTURE REMAINS QUITE SHALLOW ACROSS NORTH AND CENTRAL GEORGIA.
WITH STRONG AFTERNOON HEATING EXPECTED...THE ATMOSPHERE OVER NORTH
AND CENTRAL GEORGIA WILL BECOME WEAKLY TO MODERATELY UNSTABLE WITH
CAPES EXPECTED IN THE 500 TO 1000 RANGE. HOWEVER THE ATMOSPHERE WILL
BE WEAKLY TO MODERATELY CAPPED...LIMITING THUNDERSTORM DEVELOPMENT
AND STRENGTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...ESPECIALLY
DURING THE AFTERNOONS AND EVENINGS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Local storm report, Aug 4, 11:30 AM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     FORSYTH                 33.03N 83.94W
08/03/2009                   MONROE             GA   EMERGENCY MNGR

            LARGE OAK TREE WAS BLOWN DOWN ON A CAR AND A POWER LINE
            ON INDIAN SPRINGS DRIVE. A SECOND TREE WAS BLOWN DOWN AT
            INTERSECTION OF N LEE ST AND N LEE ST EXTENSION. THIS
            TREE ALSO BROUGHT DOWN SOME POWER LINES RESULTING IN OVER
            100 BUSINESSES LOSING POWER.

&&

22
Special weather statement, Aug 4, 2:59 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT TUE AUG 4 2009

GAZ093-041945-
259 PM EDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 40 MPH AND FREQUENT
LIGHTNING IN MACON COUNTY UNTIL 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OGLETHORPE...AND MOVING SOUTHEAST AT 5 TO
10 MPH.

WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS MACON COUNTY THROUGH 345 PM EDT.
SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CLEARVIEW...
WHITEWATER STATE PARK...FOUNTAINVILLE... BARTLETT... OGLETHORPE AND
MONTEZUMA.
Special weather statement, Aug 4, 3:03 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
303 PM EDT TUE AUG 4 2009

GAZ012-042000-
303 PM EDT TUE AUG 4 2009

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS OF 40 MPH AND FREQUENT
LIGHTNING IN GORDON COUNTY UNTIL 400 PM EDT...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RESACA...MOVING EAST AT 10 MPH.

WIND GUSTS OF 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
LIKELY AS THIS STORM MOVES ACROSS PORTIONS OF GORDON COUNTY THROUGH
400 PM EDT. SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE
RESACA...SUGAR VALLEY... AUDUBON... REDBUD... FAIRMOUNT...RANGER AND
OAKMAN.

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.